Alert archive / Texas / Severe Thunderstorm Warnings in 2024

Severe Thunderstorm Warning 252, NWS Houston/Galveston, TX

December 28, 20244 counties in Texas

NWS Houston/Galveston, TX issued this severe thunderstorm warning at Dec 28, 2024, 1:31 PM CST for 4 counties in Texas. It was in force for 44 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Dec 28, 2024, 1:31 PM CST (19:31 UTC)
Expired
Dec 28, 2024, 2:15 PM CST
In force
44 min
Issued by
NWS Houston/Galveston, TX
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Houston County, TX, Madison County, TX, Trinity County, TX, Walker County, TX

The radar

The Shreveport radar (KSHV), 167 km from the middle of the area, began a volume at 19:33 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Dec 28, 1:31 PM CSTHAIL 0.882 Wsw Crockett, TXNickel sized hail in Crockett on 21 West.
Dec 28, 1:35 PM CSTTSTM WND DMG1 Ene Crockett, TXBuilding damage along East Loop 304.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 4 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Dec 28, 7:38 AM CSTTornado WatchSPC7 hr
Dec 28, 10:16 AM CSTTornado WatchSPC7 hr

The nearest sounding before it

Shreveport, LA (KSHV), launched 12:00Z, 7.5 hours before the alert went out and 176 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Shreveport, LA at 12:00Z on 2024-12-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1542 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Shreveport, LA at 12:00Z on 2024-12-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 178 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1542 J/kg
Mixed-layer CIN
-28 J/kg
Mixed-layer LCL
449 m above ground
0-6 km bulk shear
62 kt
0-1 km storm-relative helicity
178 m²/s²
0-3 km storm-relative helicity
164 m²/s²
Significant tornado parameter
0.0
Supercell composite
6.3

Open this sounding in Storm Lab

The text

As transmitted.

865 
WUUS54 KHGX 281931
SVRHGX
TXC225-313-455-471-282015-
/O.NEW.KHGX.SV.W.0252.241228T1931Z-241228T2015Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Houston/Galveston TX
131 PM CST Sat Dec 28 2024

The National Weather Service in League City has issued a

* Severe Thunderstorm Warning for...
  Trinity County in southeastern Texas...
  Houston County in southeastern Texas...
  Eastern Madison County in southeastern Texas...
  Northeastern Walker County in southeastern Texas...

* Until 215 PM CST.

* At 130 PM CST, a cluster of storm to severe thunderstorms was 
  centered near Crockett, moving northeast at 40 mph.

  HAZARD...60 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* Locations impacted include...
  Crockett, Apple Springs, Trinity, Groveton, Lovelady, Kennard,
  Latexo, Weches, Pennington, and Centralia.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

A Tornado Watch remains in effect until 300 PM CST for southeastern
Texas. A Tornado Watch also remains in effect until 500 PM CST for
southeastern Texas.

&&

LAT...LON 3157 9525 3158 9517 3157 9515 3154 9514
      3152 9510 3149 9511 3147 9510 3144 9501
      3142 9500 3138 9495 3134 9496 3133 9490
      3130 9489 3128 9488 3126 9490 3123 9486
      3116 9485 3076 9560 3135 9565 3159 9527
TIME...MOT...LOC 1930Z 220DEG 34KT 3124 9548 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

Wood
1 follow-up statement
962 
WWUS54 KHGX 282001
SVSHGX

Severe Weather Statement
National Weather Service Houston/Galveston TX
201 PM CST Sat Dec 28 2024

TXC313-471-282010-
/O.CAN.KHGX.SV.W.0252.000000T0000Z-241228T2015Z/
Madison TX-Walker TX-
201 PM CST Sat Dec 28 2024

...THE SEVERE THUNDERSTORM WARNING FOR EASTERN MADISON AND
NORTHEASTERN WALKER COUNTIES IS CANCELLED...

The severe thunderstorm which prompted the warning has moved out of 
the warned area. Therefore, the warning has been cancelled.

A Tornado Watch remains in effect until 300 PM CST for southeastern
Texas.

&&

LAT...LON 3150 9521 3158 9517 3157 9515 3154 9514
      3152 9510 3149 9511 3147 9510 3144 9501
      3142 9500 3138 9495 3134 9496 3133 9490
      3130 9489 3128 9488 3126 9490 3123 9486
      3116 9485 3094 9537 3129 9525 3137 9518
TIME...MOT...LOC 2000Z 220DEG 34KT 3146 9526 

$$

TXC225-455-282015-
/O.CON.KHGX.SV.W.0252.000000T0000Z-241228T2015Z/
Trinity TX-Houston TX-
201 PM CST Sat Dec 28 2024

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 215 PM CST
FOR CENTRAL TRINITY AND NORTHEASTERN HOUSTON COUNTIES...

At 200 PM CST, a severe thunderstorm was located 8 miles northwest of
Kennard, or 15 miles northeast of Crockett, moving northeast at 40
mph.

HAZARD...60 mph wind gusts and quarter size hail.

SOURCE...Radar indicated.

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees.

Locations impacted include...
Apple Springs, Trinity, Groveton, Kennard, Pennington, and Centralia.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Tornado Watch remains in effect until 300 PM CST for southeastern
Texas.

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3150 9521 3158 9517 3157 9515 3154 9514
      3152 9510 3149 9511 3147 9510 3144 9501
      3142 9500 3138 9495 3134 9496 3133 9490
      3130 9489 3128 9488 3126 9490 3123 9486
      3116 9485 3094 9537 3129 9525 3137 9518
TIME...MOT...LOC 2000Z 220DEG 34KT 3146 9526 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

Wood

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Houston/Galveston, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Dec 28, 11:48 AM CST, 1 hour 43 minutes earlier.

Area forecast discussion, Dec 28, 11:48 AM CST, 1 hour 43 minutes before
Area Forecast Discussion
National Weather Service Houston/Galveston TX
1148 AM CST Sat Dec 28 2024

...New AVIATION...

.SHORT TERM...
(Today through Sunday Night)
Issued at 440 AM CST Sat Dec 28 2024

Widespread fog, dense at times, will prevail through this morning as
the warm moist flow continues at the lower/mid levels across the FA.
But the main forecast issue for today is going to be the possibility
of strong to severe thunderstorms with the passage of a strong short
wave and its associated cold front. The primary factors contributing
to this threat remain conditional for SE TX with (based on how quick-
ly the patchy dense fog/low clouds are able to mix out). Models seem
to be targeting our E/NE CWA as the "starting point" for development
this afternoon...with the strong more organized activity likely over
the lower Mississippi Valley/Gulf Coast states through this evening.

In the meantime, the strengthening low-level jet (and WAA) will help
to set things up this morning with showers/isolated thunderstorms be-
coming widespread across the region this morning. Activity will then
start to focus near the surface low over C TX before starting a slow
trek eastward into our CWA this afternoon. So, if conditions here do
become favorable, the best PVA/upper level forcing should be from I-
45 east to the Piney Woods. SPC is keeping our far NE areas (eastern
Houston/Trinity/Polk counties) under an Enhanced Risk (level 3 of 5)
with the next tier of counties generally east of I-45 as Slight Risk
(2/5) and then a line from College Station to Sargent as the western
extend of the Marginal Risk (1/5). The main severe weather threat is
going to be a combination of damaging wind and hail...with tornadoes
not ruled out.

Convection will be ending with the passage of the cold front by this
evening. Cooler/drier air should make its way into the area tonight.
41

&&

.LONG TERM...
(Monday through Friday)
Issued at 440 AM CST Sat Dec 28 2024

Fairly benign wx is anticipated for the remainder of the week. One
last day with highs in the 70s is expected Monday before the next
front pushes through late Monday night & Tuesday morning. This
front should be moisture starved so no precipitation is
anticipated. Seasonable temperatures will then prevail in the
wake of the front. Will probably see some clouds and slight
chances of light rain come back into the picture late Thursday
night & Friday ahead of a reinforcing front. 47

&&

.AVIATION...
(18Z TAF Issuance)
Issued at 1148 AM CST Sat Dec 28 2024

Reduced ceilings and visibilities (MVFR/IFR in the stronger activity)
can be expected as SHRA/TSRA continue to move eastward across the area
this afternoon. Moderate to strong and gusty S winds ahead of these
storms can be expected. Area will be clearing out from W to E as the
afternoon hours progress, and currently anticipate all activity to be
E of our easternmost TAF sites before 29/00Z. Might see fog and low
clouds develop in some spots overnight with light winds and wet grounds
in place. Tomorrow looks quiet after any fog that develops dissipates
with mainly weak N winds.  42

&&

.MARINE...
Issued at 440 AM CST Sat Dec 28 2024

Dense fog will linger into mid morning until onshore winds
increase in strength (gusty at times during the day) ahead of the
next weather system moving into the area. Look for some scattered
showers and thunderstorms...a few could be on the stronger side
east of Freeport. Winds will become west and northwest late in the
day and tonight as a front pushes into the waters. Onshore flow
resumes Monday followed by a stronger front late Monday night and
early Tuesday morning. No significant weather is anticipated with
the second front, though with astronomical tide levels already on
lower side, water levels in the bays could fall slightly below
normal in its wake. 47

&&

.PRELIMINARY POINT TEMPS/POPS...
College Station (CLL)	  76  50  69  51 /  70   0   0   0
Houston (IAH)			  77  53  70  53 /  70   0   0   0
Galveston (GLS)			  72  56  66  60 /  60   0   0   0

&&

.HGX WATCHES/WARNINGS/ADVISORIES...
TX...None.
GM...Small Craft Should Exercise Caution until 6 PM CST this evening
     for GMZ330-335-350-355-370-375.

&&

In the hours before

Local storm report, Dec 28, 11:05 AM CST, 2 hours 26 minutes before
Preliminary Local Storm Report
National Weather Service Houston/Galveston TX
1105 AM CST Sat Dec 28 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1055 AM     Tornado          1 W Cypress             29.97N 95.69W
12/28/2024                   Harris             TX   Public

            Sighted near the intersection of Highway 290
            and Spring Cypress Road.

&&
Local storm report, Dec 28, 12:28 PM CST, 1 hour 3 minutes before
Preliminary Local Storm Report
National Weather Service Houston/Galveston TX
1228 PM CST Sat Dec 28 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1218 PM     Tornado          3 WNW Splendora         30.25N 95.20W
12/28/2024                   Montgomery         TX   Public

            Tornado sighted near the FM 2090 and
            Splendora High School area with a lot of
            debris.

&&
Local storm report, Dec 28, 12:39 PM CST, 52 minutes before
Preliminary Local Storm Report
National Weather Service Houston/Galveston TX
1239 PM CST Sat Dec 28 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1040 AM     Tornado          5 NNW Katy              29.86N 95.87W
12/28/2024                   Waller             TX   Emergency Mngr

            Tornado damage in a mobile home park near
            Noel Lane. Cars flipped over.

&&
Local storm report, Dec 28, 12:47 PM CST, 44 minutes before
Preliminary Local Storm Report
National Weather Service Houston/Galveston TX
1247 PM CST Sat Dec 28 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1208 PM     Tornado          5 NE Porter Heights     30.21N 95.27W
12/28/2024                   Montgomery         TX   Trained Spotter

            Mobile homes heavily damaged or destroyed.
            Brick home with roof completely removed.
            East Montgomery Fire Department hit, with
            bay doors blown in and metal roof peeled
            back. Debris scattered across the area.

&&

BB
Local storm report, Dec 28, 1:17 PM CST, 14 minutes before
Preliminary Local Storm Report
National Weather Service Houston/Galveston TX
117 PM CST Sat Dec 28 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1257 PM     Tornado          3 WSW Hillcrest         29.37N 95.27W
12/28/2024                   Brazoria           TX   Emergency Mngr

            Multiple homes destroyed between Alvin and
            Liverpool (near CR 191A). Substantial debris
            on parts of SH 35.

&&
Local storm report, Dec 28, 1:29 PM CST, 2 minutes before
Preliminary Local Storm Report
National Weather Service Houston/Galveston TX
129 PM CST Sat Dec 28 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0125 PM     Hail             5 NW Columbus           29.75N 96.61W
12/28/2024  M0.88 Inch       Colorado           TX   Law Enforcement

            Hail up to nickel size north of Columbus.

&&

The office that day

Everything else NWS Houston/Galveston, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Dec 28, 10:28 AM CSTSpecial Weather StatementHGXWaller47 min
Dec 28, 10:34 AM CSTTornado WarningHGXHarris, Waller26 min
Dec 28, 10:59 AM CSTTornado WarningHGXHarris31 min
Dec 28, 11:29 AM CSTTornado WarningHGXHarris, Montgomery46 min
Dec 28, 11:44 AM CSTSevere Thunderstorm WarningHGXMontgomery, San Jacinto, Walker46 min
Dec 28, 11:46 AM CSTSevere Thunderstorm WarningHGXBrazos, Burleson, Grimes, Washington59 min
Dec 28, 12:01 PM CSTTornado WarningHGXLiberty, Montgomery44 min
Dec 28, 12:04 PM CSTSevere Thunderstorm WarningHGXHarris, Montgomery41 min
Dec 28, 12:27 PM CSTSevere Thunderstorm WarningHGXAustin, Burleson, Washington48 min
Dec 28, 12:38 PM CSTTornado WarningHGXHarris, Liberty, Montgomery37 min
Dec 28, 12:53 PM CSTTornado WarningHGXBrazoria, Galveston37 min
Dec 28, 1:11 PM CSTSevere Thunderstorm WarningHGXLiberty, Polk34 min
Dec 28, 1:19 PM CSTSevere Thunderstorm WarningHGXAustin, Colorado41 min
Dec 28, 1:22 PM CSTTornado Warning Tornado observedHGXBrazoria, Galveston, Harris38 min
Dec 28, 1:33 PM CSTSpecial Marine WarningHGX42 min
Dec 28, 2:11 PM CSTSpecial Marine WarningHGX64 min
Dec 28, 2:16 PM CSTTornado WarningHGXChambers44 min
Dec 28, 2:26 PM CSTSevere Thunderstorm WarningHGXHarris, Montgomery34 min
Dec 28, 2:35 PM CSTSevere Thunderstorm WarningHGXPolk, San Jacinto40 min
Dec 28, 2:47 PM CSTTornado Warning Tornado observedHGXChambers28 min
Dec 28, 3:11 PM CSTSpecial Weather StatementHGXLiberty49 min
Dec 28, 3:17 PM CSTSpecial Marine WarningHGX58 min
Dec 28, 3:45 PM CSTSevere Thunderstorm WarningHGXLiberty30 min

Nearby

Severe Thunderstorm Warnings in Texas, 2024Every severe thunderstorm warning in 2024

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.